Connecticut, 2014Hail and Damaging Wind in Connecticut, July 23, 2014
July 23, 2014 · NWS ALY · 2 events in 1 county or zone
A hot and humid air mass was in place on Wednesday, July 23rd, allowing the atmosphere to become quite unstable. As a cold front approached from the west, clusters of thunderstorms developed during the afternoon hours over eastern New York, producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot and humid air mass was in place on Wednesday, July 23rd, allowing the atmosphere to become quite unstable. As a cold front approached from the west, clusters of thunderstorms developed during the afternoon hours over eastern New York, producing damaging winds and large hail. These thunderstorms moved into western New England during the evening hours. One of these thunderstorms continued to be severe, producing wind damage in northwestern Connecticut. Thunderstorms continued to move east and weakened further by the late evening hours, as the cold front crossed the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 23, 6:41 PM EST, 34 minutes earlier.
Area forecast discussion, Jul 23, 6:41 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
741 PM EDT WED JUL 23 2014
.SYNOPSIS...
A COLD FRONT HAS CROSSED INTO THE CAPITAL REGION. COOLER AIR A FEW
LINGERING SHOWERS WERE BEHIND THE COLD FRONT...WHILE STRONG TO
POSSIBLY SEVERE THUNDERSTORMS COULD STILL FORM SOUTH AND EAST OF THE
CAPITAL REGION UNTIL 10 PM. AFTER THAT...SHOWERS WILL PERSIST TO THE
SOUTHEAST OF THE CAPITAL REGION...WITH DRIER AIR FILTERING INTO THE
WHOLE REGION BY THURSDAY. THURSDAY THROUGH SATURDAY SHOULD BE DRY
WITH COMFORTABLE LEVELS OF HUMIDITY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 655 PM EDT...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED
FROM THE CAPITAL REGION AND AREAS NORTH AND WEST OF ALBANY. LAPS
ANALYSIS INDICATED THAT THE INSTABILITY HAS BEEN KNOCKED DOWN TO
LESS THAN A 1000 J/KG IN THIS AREA. RADAR TRENDS HAVE WEAKENED
CONSIDERABLY. SHOULD ONLY HAVE MAINLY SCATTERED SHOWERS...TAPERING
TO ISOLATED SHOWERS NORTHWEST OF THE CAPITAL REGION...WITH LITTLE IF
ANY THUNDER HAPPENING.
THERE WAS STILL OVER 2000 J/KG WELL SOUTHEAST OF THE CAPITAL
REGION...SO A SEVERE THUNDERSTORM WATCH CONTINUES IN THOSE AREAS
UNTIL 1000 PM. THERE WAS A BROKEN LINE OF THUNDERSTORMS WORKING
THROUGH THIS AREA...AND ANY OF THESE COULD BRIEFLY BECOME SEVERE.
TEMPERATURES HAVE DROPPED INTO THE 70S FROM THE CAPITAL REGION NORTH
AND WEST AS THUNDERSTORMS...AND THE COLD FRONT...HAVE WORKED THROUGH
THE REGION.
THE UPPER LEVEL DYNAMICS OF THE SYSTEM WILL LAG BEHIND...AS THE
RIGHT REAR ENTRANCE REGION OF AN UPPER LEVEL JET WORKS INTO OUR
REGION OVERNIGHT. THIS COULD ALLOW FOR SHOWERS TO LINGER BEHIND THE
COLD FRONT...AND THERE MIGHT EVEN BE A WEAK SURFACE WAVE WORKING
ALONG THE FRONT AS WELL. WILL KEEP LIKELY POPS FOR SHOWERS ONLY (AS
THE INSTABILITY SHOULD DIMINISH BY THEN).
TEMPERATURES WILL COOL INTO THE 60S OVERNIGHT FROM ALBANY
SOUTHWARD...50S WELL NORTH AND WEST. DEWPOINTS WILL DROP INTO THE
50S...AND EVEN SOME UPPER 40S NORTHWEST.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
ANY LINGERING SHOWERS IN OUR EXTREME SOUTHEASTERN ZONES SHOULD EXIT
SHORTLY AFTER DAYBREAK THURSDAY. OTHERWISE...A NOTICEABLY DRIER AND
COOLER AIRMASS WILL INFILTRATE OUR REGION ON THURSDAY. CLOUDS WILL
SLOWLY BREAK UP FROM NORTHWEST TO SOUTHEAST.
H850 TEMPERATURES WILL COOL FROM THE UPPER TEENS CELSIUS FROM LATE
TODAY...TO AROUND +10C ON THURSDAY. THIS WILL TRANSLATE TO HIGH
TEMPERATURES ON THURSDAY TO BE ABOUT 10 DEGREES LOWER COMPARED TO
TODAY...GENERALLY AROUND 80 IN THE VALLEYS...LOWER TO MID 70S HIGHER
TERRAIN. DEWPOINTS WILL GENERALLY BE IN THE 50S...SO COMFORTABLE
LEVEL OF HUMIDITY.
HIGH PRESSURE WILL BUILD TO OUR SOUTH FROM CANADA THURSDAY NIGHT
THROUGH EARLY SATURDAY.
THURSDAY NIGHT WILL BE MAINLY CLEAR CALM AND COOL WITH LOWS DIPPING
DOWN TO THE LOWER TO MID 50S ALBANY SOUTHWARD...40S WELL NORTH AND
WEST OF ALBANY. PATCHY FOG WILL FORM IN THE FOG-PRONE AREAS
(GENERALLY LOW LYING AREAS NEAR BODIES OF WATER).
FRIDAY WILL SEE SUNSHINE MIXING WITH FAIR WEATHER CUMULUS CLOUDS.
HIGH TEMPERATURES WILL BE SIMILAR TO THURSDAY. DEWPOINTS WILL REMAIN
IN THE 50S.
MAINLY CLEAR WITH LOWS IN THE 50S ALBANY SOUTHWARD...40S NORTH.
SATURDAY SHOULD BE DRY...BUT HIGH CLOUDS FROM A DISTURBANCE AND WARM
AIR ADVECTION WILL MEAN AN INCREASE IN HIGH CLOUDS. DEWPOINTS WILL
CREEP UP TO AROUND 60...SO A LITTLE MORE HUMID BUT BUT STILL AT
MODERATE LEVELS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A LARGE MID LEVEL TROUGH WILL DIG TO OUR WEST ACROSS THE GREAT LAKES
AND OHIO VALLEY...AND REMAIN THERE MUST OF THE EXTENDED PERIOD AS AN
UPPER LEVEL LOW IS FORECAST TO DEVELOP ACROSS EASTERN CANADA.
THE INITIAL VORTICITY (MID LEVEL ENERGY) ASSOCIATED WITH THE TROUGH
WILL APPROACH OUR REGION WITH AN ASSOCIATED SURFACE LOW AND WARM AIR
ADVECTION...WILL WORK INTO OUR REGION FROM WEST TO EAST LATE
SATURDAY NIGHT AND SUNDAY. THIS IS A LITTLE FASTER THAN PREVIOUS
GUIDANCE INDICATED. A THREAT OF SHOWERS WILL INCREASE AS WE HEAD
TOWARD SUNDAY. ALTHOUGH SURFACE INSTABILITY MIGHT BE LIMITED...THERE
COULD BE PLENTY OF ELEVATED CONVECTION ALOFT...SO WILL MENTION
THUNDER AS WELL.
THIS INITIAL SURGE OF ENERGY WILL MOVE ON BY ON MONDAY...HOWEVER OUR
REGION WILL REMAIN UNDER A CYCLONIC FLOW WITH LINGERING LOW LEVEL
MOISTURE ON MONDAY. WE WILL CONTINUE WITH CHANCES OF SHOWERS AND
THUNDERSTORMS ON MONDAY ALTHOUGH THAT DAY WILL PROBABLY OFFER SOME
DRY TIME.
THE TROUGH/UPPER AIR LOW WILL SLOWLY WEAKEN WITH TIME...BUT NOT GO
AWAY THROUGH WEDNESDAY. THERE ARE INDICATIONS ADDITIONAL MID LEVEL
DRYING SHOULD DECREASE THE THREAT OF SHOWERS AND THUNDERSTORMS
TUESDAY AND ESPECIALLY WEDNESDAY. HOWEVER...WE ARE TALKING ABOUT A
CUTOFF LOW...AND CERTAINLY...THERE COULD ADDITIONAL DISTURBANCE (NOT
DEPICTED AT THIS TIME)...COULD PRODUCE ADDITIONAL BOUTS OF SHOWERS
AND THUNDERSTORMS.
WE WILL KEEP A 30 PERCENT CHANCE OF SHOWERS AND AFTERNOON
THUNDERSTORMS ON TUESDAY AND FOR NOW...JUST A SLIGHT CHANCE OF
SHOWERS ON WEDNESDAY.
TEMPERATURES DURING THE EXTENDED WILL TREND SLIGHTLY BELOW NORMAL AS
THE TROUGH PULLS SOME SLIGHTLY COOLER AIR FROM CANADA.
HOWEVER...IT WILL BE MODERATED THROUGH A SOUTHWESTERLY LOW. LOOK FOR
HIGHS GENERALLY AROUND 80 IN THE VALLEYS...70S HIGHER TERRAIN.
LOWS WILL IN THE 60S SATURDAY THROUGH MONDAY NIGHTS...COOLING TO THE
50S AROUND 60 TUESDAY NIGHT.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE KPOU AND KPSF
TAF SITES...BUT HAS BEEN CANCELLED FOR KALB/KGFL.
THUNDERSTORMS HAD CLEARED OUR NORTHERN TAF SITES (KPSF/KALB) BUT
WERE STILL NEAR AND IMPACTING KPOU/KPSF. THEY WILL DO SO THROUGH
ABOUT 01Z...SO WE HAVE VCTS IN THE TAF AND TEMPO FOR IFR/MVFR
CONDITIONS.
ONCE THE THUNDERSTORMS END...KEEPING VCSH FOR A FEW HOURS FOR
LINGERING ACTIVITY...BUT LONGER...THROUGH ABOUT 06Z AT KPOU SINCE
THE FRONT MAY SLOW ITS PROGRESS IN SOUTHERN AREAS. SOME FOG MAY
FORM AFTER SOME CLEARING AT KGFL...KALB AND KPSF TOWARD DAYBREAK BUT
ONLY INDICATING 3SM BR AT KGFL/KPSF SINCE THERE WILL BE A BIT OF A
BREEZE BEHIND THE FRONT...ALTHOUGH AN INCH OF RAIN HAS FALLEN AT
KPSF.
WE WILL CONTINUE TO MONITOR THIS.
AFTER SUNRISE TOMORROW...VFR EVERYWHERE...AND IT LOOKS AS IF THE
FRONT AND ANY SHOWERS SHOULD CLEAR OUR REGION AFTER 12Z.
THE WIND WILL BECOME NORTH OR NORTHWEST 5-10 KTS LATER TONIGHT
THROUGH THURSDAY.
OUTLOOK...
THURSDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
FRIDAY: NO OPERATIONAL IMPACT. NO SIG WX.
FRIDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
SATURDAY: NO OPERATIONAL IMPACT. NO SIG WX.
SATURDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.
SUNDAY THROUGH MONDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF
SHRA...TSRA.
&&
.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THROUGH
EVENING ALONG AND AHEAD OF A COLD FRONT. MOST AREAS SHOULD RECEIVE A
QUARTER INCH OR MORE THROUGH EARLY THURSDAY. SHOWERS COULD LINGER
SOUTH AND EAST OF ALBANY INTO EARLY THURSDAY.
OTHERWISE...IT WILL TURN LESS HUMID ON THURSDAY WITH INCREASING
AFTERNOON SUNSHINE. DRY PLEASANT WEATHER WILL PREVAIL THROUGH
SATURDAY WITH THE FORMATION OF DEW EACH NIGHT.
RH VALUES WILL DIP TO THE 40S ON THURSDAY AFTERNOON...MAINLY 30S
FRIDAY AFTERNOON...AND 40S SATURDAY AFTERNOON.
THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE LATE SATURDAY
NIGHT THROUGH AT LEAST MONDAY.
THE SURFACE WIND WILL BE SOUTH 5 TO 15 MPH...GUSTING TO 25 MPH
TONIGHT (POSSIBLY A LOT HIGHER IN AND NEAR THUNDERSTORMS). THE WIND
WILL SHIFT TO NORTH OR NORTHWEST 5 TO 15 MPH TOMORROW AND FRIDAY.
&&
.HYDROLOGY...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL WORK ACROSS OUR REGION THIS
EVENING...WITH LINGERING SHOWERS POSSIBLE OVERNIGHT SOUTH AND EAST
OF ALBANY. AVERAGE BASIN RAINFALL LOOKS TO BE OVER 0.25
INCHES...WITH LOCALIZED AMOUNTS UP TO TWO INCHES POSSIBLE A FEW OF
THUNDERSTORMS (OR TRAINING THUNDERSTORMS). PWATS ASSOCIATED WITH
THIS AIRMASS WILL APPROACH TWO INCHES THIS EVENING...BEFORE FALLING
OFF LATER OVERNIGHT AND ESPECIALLY ON THURSDAY.
THE HEAVY RAINFALL COULD CAUSE LOCALIZED PONDING OF WATER ON LOW
LYING AREAS AND POOR DRAINAGE AREA. WILL CONTINUE ENHANCED WORDING
FOR HEAVY RAINFALL THROUGH THIS EVENING.
WITH THE PASSAGE OF THE COLD FRONT...A COOLER AND LESS HUMID AIR
WILL BE USHERED IN. EXPECTED SOME LINGERING SHOWERS INTO THURSDAY
MORNING AS THE FRONT WILL BE SLOW TO MOVE OFF TO THE EAST. THEN
LOOKING AT DRY WEATHER INTO AT LEAST THE FIRST HALF OF THE WEEKEND.
THE WEATHER WILL TURN UNSETTLED AS WE HEAD INTO THE SECOND HALF OF
THE WEEKEND AND INTO NEXT WEEK.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV/BGM
LONG TERM...HWJIV
AVIATION...HWJIV
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIV
Hazardous weather outlook, Jul 23, 1:54 PM EST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
254 PM EDT WED JUL 23 2014
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-241100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
254 PM EDT WED JUL 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF EASTERN NEW
YORK AND ADJACENT WESTERN NEW ENGLAND. SCATTERED TO NUMEROUS
THUNDERSTORMS COULD BECOME STRONG TO LOCALLY SEVERE WITH WIND
GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER. THUNDERSTORMS
WILL GENERALLY MOVE FROM NORTHWEST TO SOUTHEAST AROUND 30 MPH.
THUNDERSTORMS MIGHT ALSO CONTAIN HEAVY RAINFALL...ENOUGH TO
PRODUCE PONDING OF WATER IN AREAS OF POOR DRAINAGE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CONTINUE CHANCE OF SEVERE THUNDERSTORMS THROUGH 10 PM
THIS EVENING. AFTER THAT...THE THREAT OF THUNDERSTORMS WILL
DECREASE OVERNIGHT.
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION HAS BEEN REQUESTED FOR ALL OF OUR COUNTIES
THROUGH 1000 PM. PLEASE SEND ANY AND ALL REPORTS OF ANY
THUNDERSTORM DAMAGE OR HAIL THE NATIONAL WEATHER SERVICE AT ALBANY
VIA NYSPIN...TELEPHONE...EMAIL OR FACEBOOK.
In the hours before
Local storm report, Jul 23, 5:46 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
646 PM EDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG CLUMS CORNER 42.75N 73.57W
07/23/2014 RENSSELAER NY PUBLIC
POWER POLE DOWN NEAR STEWARTS SHOP. TIME ESTIMATED BY
RADAR.
&&
EVENT NUMBER ALY1400416
IAASpecial weather statement, Jul 23, 5:56 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
656 PM EDT WED JUL 23 2014
CTZ001-MAZ001-025-NYZ054-060-061-064>066-240000-
NORTHERN LITCHFIELD CT-SOUTHERN BERKSHIRE MA-NORTHERN BERKSHIRE MA-
EASTERN ULSTER NY-WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
WESTERN COLUMBIA NY-EASTERN COLUMBIA NY-EASTERN RENSSELAER NY-
656 PM EDT WED JUL 23 2014
...STRONG THUNDERSTORMS IN
LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...
BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...
ULSTER COUNTY IN EAST CENTRAL NEW YORK...
DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...
FREQUENT LIGHTNING...AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM FLORIDA TO STANFORDVILLE...OR ALONG A LINE
EXTENDING FROM 10 MILES EAST OF NORTH ADAMS TO 10 MILES EAST OF
RHINEBECK...AND MOVING EAST AT 30 MPH.
THUNDERSTORMS WILL BE NEAR...
LEE AND GREAT BARRINGTON BY 705 PM EDT
SHEFFIELD AND MILLERTON BY 710 PM EDT
BECKET BY 715 PM EDT
SHARON...CANAAN...EDDY FIELD AND ASHLEY FALLS BY 720 PM EDT
FALLS VILLAGE BY 725 PM EDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.
LAT...LON 4239 7300 4238 7302 4238 7306 4233 7306
4231 7299 4216 7302 4214 7304 4214 7307
4205 7305 4188 7321 4185 7414 4274 7331
4274 7301 4271 7301 4271 7295 4267 7298
4266 7295 4263 7294
TIME...MOT...LOC 2256Z 272DEG 27KT 4271 7291 4192 7371Special weather statement, Jul 23, 5:58 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
658 PM EDT WED JUL 23 2014
VTZ013>015-232330-
BENNINGTON VT-WESTERN WINDHAM VT-EASTERN WINDHAM VT-
658 PM EDT WED JUL 23 2014
...STRONG THUNDERSTORMS IN
BENNINGTON COUNTY IN SOUTHERN VERMONT...
WINDHAM COUNTY IN SOUTHERN VERMONT...
AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...
FREQUENT LIGHTNING...AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM BELLOWS FALLS TO READSBORO...OR ALONG A LINE
EXTENDING FROM BELLOWS FALLS TO 13 MILES EAST OF NORTH ADAMS...AND
MOVING EAST AT 30 MPH.
THUNDERSTORMS WILL BE NEAR...
WESTMINSTER BY 705 PM EDT
PUTNEY BY 710 PM EDT
GUILFORD CENTER AND BRATTLEBORO BY 715 PM EDT
GUILFORD CENTER BY 720 PM EDT
VERNON BY 730 PM EDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.
LAT...LON 4306 7246 4300 7244 4297 7247 4296 7252
4290 7252 4288 7255 4281 7254 4276 7247
4274 7247 4275 7302 4324 7261 4324 7243
4315 7245 4308 7243
TIME...MOT...LOC 2258Z 270DEG 27KT 4317 7244 4275 7287Local storm report, Jul 23, 6:11 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
711 PM EDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM LIGHTNING 1 SSE RED HOOK 41.98N 73.87W
07/23/2014 DUTCHESS NY LAW ENFORCEMENT
TRAILER STRUCK BY LIGHTNING ON MOUNTAIN VIEW RD. TIME
ESTIMATED BY RADAR.
&&
EVENT NUMBER ALY1400417
IAALocal storm report, Jul 23, 6:47 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
747 PM EDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM LIGHTNING 1 NW YADDO 43.07N 73.77W
07/23/2014 SARATOGA NY BROADCAST MEDIA
TREE STRUCK BY LIGHTNING AT SARATOGA RACE TRACK. TREE
FELL ON TENT AND PICNIC TABLES. TIME ESTIMATED BY RADAR.
0502 PM TSTM WND DMG 2 SE VALATIE 42.40N 73.66W
07/23/2014 COLUMBIA NY 911 CALL CENTER
TREES DOWN ON PINOT RANCH ROAD. TIME ESTIMATED BY
RADAR.
0505 PM TSTM WND DMG 1 NE KINDERHOOK 42.40N 73.70W
07/23/2014 COLUMBIA NY AMATEUR RADIO
TREE AND WIRES DOWN AT 49 CHATHAM STREET
0506 PM TSTM WND DMG 1 SSW NIVERVILLE 42.44N 73.65W
07/23/2014 COLUMBIA NY TRAINED SPOTTER
TREE DOWN ON ROUTE 203
0521 PM TSTM WND DMG 2 S SCHAGHTICOKE 42.87N 73.59W
07/23/2014 RENSSELAER NY 911 CALL CENTER
TREES AND WIRES DOWN. TIME ESTIMATED BY RADAR.
0521 PM TSTM WND DMG 1 SE SPEIGLETOWN 42.79N 73.62W
07/23/2014 RENSSELAER NY LAW ENFORCEMENT
TREE AND WIRES DOWN ON PLANK ROAD. TIME ESTIMATED BY
RADAR.
0524 PM TSTM WND DMG 2 SSE MILLERTOWN 42.88N 73.50W
07/23/2014 RENSSELAER NY 911 CALL CENTER
TREE DOWN ON JOHNSONVILLE RD. TIME ESTIMATED BY RADAR.
0530 PM HAIL 1 SW HAYNERSVILLE 42.78N 73.59W
07/23/2014 M1.00 INCH RENSSELAER NY PUBLIC
REPORTED AT TARBOX FARM. TIME ESTIMATED BY RADAR.
0540 PM TSTM WND DMG NORTH HOOSICK 42.93N 73.34W
07/23/2014 RENSSELAER NY LAW ENFORCEMENT
TREES DOWN ON FACTORY HILL ROAD. TIME ESTIMATED BY
RADAR.
0545 PM TSTM WND DMG PITTSTOWN 42.84N 73.48W
07/23/2014 RENSSELAER NY 911 CALL CENTER
TREES AND WIRES DOWN.
0545 PM TSTM WND DMG EAGLE MILLS 42.73N 73.60W
07/23/2014 RENSSELAER NY LAW ENFORCEMENT
TREE DOWN ON PINEWOODS AVE. TIME ESTIMATED BY RADAR.
0545 PM TSTM WND DMG CLUMS CORNER 42.75N 73.57W
07/23/2014 RENSSELAER NY PUBLIC
POWER POLE DOWN NEAR STEWARTS SHOP. TIME ESTIMATED BY
RADAR.
0650 PM LIGHTNING 1 SSE RED HOOK 41.98N 73.87W
07/23/2014 DUTCHESS NY LAW ENFORCEMENT
TRAILER STRUCK BY LIGHTNING ON MOUNTAIN VIEW RD. TIME
ESTIMATED BY RADAR.
&&
EVENT NUMBER ALY1400414 ALY1400409 ALY1400406 ALY1400405 ALY1400407
ALY1400413 ALY1400412 ALY1400415 ALY1400410 ALY1400408 ALY1400411
ALY1400416 ALY1400417
IAASpecial weather statement, Jul 23, 6:56 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
756 PM EDT WED JUL 23 2014
CTZ001-013-MAZ001-025-NYZ060-061-063>066-240100-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-SOUTHERN BERKSHIRE MA-
NORTHERN BERKSHIRE MA-WESTERN ULSTER NY-EASTERN ULSTER NY-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-WESTERN COLUMBIA NY-
EASTERN COLUMBIA NY-
756 PM EDT WED JUL 23 2014
...STRONG THUNDERSTORMS IN
LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...
BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...
ULSTER COUNTY IN EAST CENTRAL NEW YORK...
DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEW LEBANON TO NEW
PALTZ...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
PITTSFIELD TO NEW PALTZ...AND MOVING EAST AT 25 MPH.
PONDING OF WATER AND STANDING WATER ON ROADWAYS IS ALSO LIKELY IN
URBAN AND POOR DRAINAGE AREAS.
THUNDERSTORMS WILL BE NEAR...
TILLSON AND PORT EWEN BY 800 PM EDT
RHINEBECK AND NEW PALTZ BY 805 PM EDT
PITTSFIELD AND LENOX BY 810 PM EDT
STAATSBURG AND ANCRAM BY 815 PM EDT
HOUSATONIC AND HYDE PARK BY 820 PM EDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EAST CENTRAL NEW YORK AND SOUTHERN VERMONT.
LAT...LON 4170 7429 4247 7342 4248 7298 4238 7301
4238 7306 4233 7306 4231 7299 4225 7299
4215 7303 4214 7307 4209 7307 4204 7305
4204 7300 4197 7302 4198 7289 4196 7288
4188 7294 4182 7294 4179 7301 4176 7300
TIME...MOT...LOC 2355Z 271DEG 22KT 4240 7338 4177 7418Thunderstorm Wind, Litchfield
- When
- July 23, 7:15 PM EST
- Where
- Litchfield County, 1.76 mi ESE of West Cornwall
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.858, -73.340
Wires were reported down on Dibble Hill Road in Cornwall due to thunderstorm winds.
Hail, Litchfield
- When
- July 23, 7:35 PM EST
- Where
- Litchfield County, Goshen
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.830, -73.230
Nickel size hail was reported during a thunderstorm in Goshen.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, July 23, 20141 death · $100,000 · 55 kt wind · 15 events
- Debris Flows and Hail in Washington, July 23, 20146 injured · $5.2 million · 2 in hail · 15 events
- Flash Flooding and Hail in Arkansas, July 23, 2014$1.7 million · 1 in hail · 66 events
- Hail and Damaging Winds in Idaho, July 23, 20143 injured · $2.2 million · 1.25 in hail · 9 events
- Flash Flood and Hail in Arkansas, July 23, 20141 injured · $315,000 · 1 in hail · 27 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 2014$1.0 million · 50 kt wind · 4 events
- Flash Flood in New Mexico, July 23, 2014$200,000 · 1 event
- Hail and Damaging Winds in Missouri, July 23, 2014$132,000 · 61 kt wind · 6 events
- Damaging Winds in Vermont, July 23, 2014$120,000 · 65 kt wind · 4 events
- Lightning Strikes in Maryland, July 23, 2014$120,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 23, 2014$40,000 · 1 in hail · 21 events
- Lightning Strike in Maine, July 23, 2014$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532142, 532141.